×

zbMATH — the first resource for mathematics

Comparing the relative volume with a revolution manifold as a model. (English) Zbl 0794.53036
Given a pair \((P,M)\), where \(M\) is an \(n\)-dimensional connected compact Riemannian manifold and \(P\) is a connected compact hypersurface of \(M\), the relative volume of \((P,M)\) is the quotient \(\text{volume}(P)/ \text{volume} (M)\). In this paper the authors give a comparison theorem for the relative volume of such a pair, with some bounds on the Ricci curvature of \(M\) and the mean curvature of \(P\), with respect to that of a model pair \(({\mathcal P},{\mathcal M})\) where \({\mathcal M}\) is a revolution manifold and \({\mathcal P}\) a “parallel” of \({\mathcal M}\).
From P. Berard and S. Gallot [Semin. Gaulaouic-Meyer- Schwartz, Equations Dériv. Partielles 1983-1984, Exp. No. 15, 34 p. (1984; Zbl 0542.53025)] and S. Gallot [On the geometry of differentiable manifolds, Workshop, Rome/Italy 1986, Astérisque 163- 164, 31-91 (1988; Zbl 0674.53001)], a compact revolution manifold is a \(C^ \infty\) (compact) Riemannian manifold \((M^ \varphi; \langle\;,\;\rangle)\) of dimension \(n\) for which there are two points \({\mathcal N}\) and \({\mathcal S}\) of \(M^ \varphi\), a real number \(L>0\), a function \(\varphi: [0,2L]\to [0,+\infty)\) and a diffeomorphism \(f: (0,2L)\times S^{n-1}\to M-\{{\mathcal N},{\mathcal S}\}\) such that at each \((s,x)\in (0,2L)\times S^{n- 1}\) we have \(f^*\langle\;,\;\rangle= ds^ 2+ \varphi^ 2(s)\langle\;,\;\rangle_{S^{n-1}}\). A compact revolution manifold \(M^ \varphi\) is symmetric if the curvature \(\varphi(t)\) is symmetric with respect to \(L\) (i.e. \(\rho(2L-t)= \rho(t)\), or, equivalently, \(\rho(L-t)= \rho(L+t)\)). When \(M^ \varphi\) is symmetric it is said that \(M^ \varphi\) is lengthened if \(\rho\) is decreasing on the interval \([0,L]\), and \(M^ \varphi\) is called flattened if \(\rho\) is increasing on \([0,L]\). The main result:
Theorem 1.6. Let \(M^ \varphi\) be a compact lengthened convex revolution manifold with sectional curvature \(\rho(t)\). Let \(R\in [0,L]\), and let \(M\) and \(P\) be as before. If \(\text{Ric} (\gamma_ p'(t), \gamma_ p'(t))\geq (n-1) \rho(R-t)\) for every \(t\) such that \(-c(-N(p))\leq t\leq c(N(p))\), \(| H|\leq \varphi'(R)/ \varphi(R)\), then \(v(P,M)\geq v(S_ R^ \varphi, M^ \varphi)\). Moreover, the equality implies that there is an isometry between \(M\) and \(M\) sending \(P\) onto \(S_ R\). A similar theorem when \(M\) is a compact flattened convex revolution manifold, if this exists, is not proved so far.
Reviewer: I.Pop (Iaşi)
MSC:
53C40 Global submanifolds
53C20 Global Riemannian geometry, including pinching
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] [Ab] U. Abresch,Lower curvature bounds, Toponogov’s Theorem, and Bounded Topology, Ann. Sci. Éc. Norm. Sup.18 (1985), 651–670. · Zbl 0595.53043
[2] [Be] A. Besse,Manifolds All of Whose Geodesics are Closed, Springer-Verlag, Berlin, 1978. · Zbl 0387.53010
[3] [BG] P. Berard and S. Gallot,Inegalites isoperimetriques pour l’equation de la chaleur et applications a l’estimation de quelques invariants geometriques, Seminaire Goulaouic-Meyer-Schwartz, Ecole Polytechnique, Palaiseau 1983–1984, XV.1-XV.34.
[4] [Ch] I. Chavel,Eigenvalues in Riemannian Geometry, Academic Press, New York, 1984.
[5] [CL] E. A. Coddington and N. Levinson,Theory of Ordinary Differential Equations, Tata McGraw-Hill P.C., New Delhi, 1972.
[6] [CV] B. Y. Chen and L. Vanhecke,Differential geometry of geodesic spheres, J. Reine Angew. Math.325 (1981), 28–67. · Zbl 0503.53013
[7] [DC] M. do Carmo,Riemannian Geometry, Birkaüser, Boston, 1992.
[8] [Eg] L. Elsgoltz,Ecuaciones differenciales y cálculo variacional, Mir, Moscu, 1969.
[9] [El] D. Elerath,An improved Toponogov comparison theorem for nonnegatively curved manifolds, J. Differ. Geom.15 (1980), 187–216. · Zbl 0526.53043
[10] [EH] J. H. Eschenburg and E. Heintze,Comparison theory for Riccati equations, Manuscripta Math.68 (1990), 209–215. · Zbl 0714.53029
[11] [Ga] M. Gage,Upper bounds for the first eigenvalue of the Laplace-Beltrami operator, Indiana Univ. Math. J.29 (1980), 897–912. · Zbl 0465.53031
[12] [Gi] F. Giménez,Comparison theorems for the volume of a complex submanifold of a Kähler manifold, Israel J. Math.71 (1990), 239–255. · Zbl 0731.53062
[13] [Gl] S. Gallot,Inégalités isopérimétriques et analytiques sur les variétés riemanniennes, Astérisque 163–164 (1988), 31–91.
[14] [Gr] A. Gray,Tubes, Addison-Wesley, Reading, 1990.
[15] [GM] F. Giménez and V. Miquel,Volume estimates for real hypersurfaces of a Kähler manifold with strictly positive holomorphic sectional and antiholomorphic Ricci curvatures, Pacific J. Math.142 (1990), 23–39. · Zbl 0728.53034
[16] [HK] E. Heintze and H. Karcher,A general comparison theorem with applications to volume estimates for submanifolds, Ann. Sci. Ec. Norm. Sup.11 (1978), 451–470. · Zbl 0416.53027
[17] [Ka] H. Karcher,Riemannian comparison constructions, inGlobal Differential Geometry (S.S. Chern, ed.), M.A.A., 1989, pp. 170–222. · Zbl 0683.53040
[18] [Kl] W. Klingenberg,A Course in Differential Geometry, Springer-Verlag, New York, 1978. · Zbl 0366.53001
[19] [MP] V. Miquel and V. Palmer,Mean curvature comparison for tubular hypersurfaces in Kähler manifolds and some applications, Compositio Math., to appear. · Zbl 0782.53054
[20] [Ro] H. L. Royden,Comparison theorems for the matrix Riccati equation Comm. Pure Appl. Math.41 (1988), 739–746. · Zbl 0632.34028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.